MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 11103055
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 10/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received and the complaint was confirmed as separated rather than fractured.It is unknown if the patient followed post-operative physical restriction or suffered a fall.Examination of the connector found the assembly pin to be smashed, and distorted allowing the rotating connector to pull through the body housing, and disassemble not fracture.All parts seemed to be accounted for; no unretrieved fragments were identified.The root cause is unknown though the damage observed is most likely the result of excessive force exceeding the strength of the pin stop.The patient was noted as a non-union, which can create excessive loading, or maybe the result of excessive physical post operative physical activity, or a fall.No additional investigation can be completed.Labeling review: " [¿ ] potential adverse events and complications potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union [¿]." "[¿] warnings, cautions and precautions: correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic and internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.Pivoting rod-rod connectors should be used in pairs i.E.Two per side [¿]." " [¿] patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed [¿].".
 
Event or Problem Description
The patient underwent a spinal procedure with reline products on unknown date.In the surgery, the physician installed rods on the l3/4 and attached o-o rotating connectors on the rods.After that, the physician installed another rods on the o-o rotating connectors and jointed to l4/sai with its rods.On (b)(6) 2020, due to a pseudarthrosis (nonunion), the patient underwent a revision surgery in order to re-fix from l3 to sai with single rods.Intraoperatively, when the physician tried to remove the o-o rotating connectors of l3/4, he noticed that the o-o rotating connector on the left side fractured.He removed the broken parts, however, he was not able to find one broken part.He decided to complete the operation without removing it.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key10900596
Report Number2031966-2020-00210
Device Sequence Number14130454
Product Code NKB
UDI-Device Identifier00887517596222
UDI-Public887517596222
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K182974
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number11103055
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/27/2020
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/24/2020
Initial Report FDA Received Date11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR